logo CRAS
Comptes Rendus. Mathématique
Differential topology
An HP 2 -bundle over S 4 with nontrivial Â-genus
Comptes Rendus. Mathématique, Volume 359 (2021) no. 2, pp. 149-154.

We explain the existence of a smooth HP 2 -bundle over S 4 whose total space has nontrivial A ^-genus. Combined with an argument going back to Hitchin, this answers a question of Schick and implies that the space of Riemannian metrics of positive sectional curvature on a closed manifold can have nontrivial higher rational homotopy groups.

Nous expliquons l’existence d’un fibré différentiel de base S 4 et fibre HP 2 , dont l’espace total est de A ^-genre non-trivial. En combinant ce resultat avec un argument de Hitchin, ceci répond à une question de Schick et implique que l’espace de métriques riemanniennes de courbure sectionnelle positive sur une variété fermée peut avoir des groupes d’homotopie rationnelle supérieures non-triviaux.

Published online:
DOI: 10.5802/crmath.156
Classification: 57R20, 55R40, 57R22, 58D17
Manuel Krannich 1; Alexander Kupers 2; Oscar Randal-Williams 1

1 Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WB, UK
2 Department of Computer and Mathematical Sciences, University of Toronto Scarborough, 1265 Military Trail, Toronto, ON M1C 1A4, Canada
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Manuel Krannich and Alexander Kupers and Oscar Randal-Williams},
     title = {An $\protect \text{HP}^2$-bundle over $\protect \text{S}^4$ with nontrivial {\^A-genus}},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {149--154},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {359},
     number = {2},
     year = {2021},
     doi = {10.5802/crmath.156},
     language = {en},
AU  - Manuel Krannich
AU  - Alexander Kupers
AU  - Oscar Randal-Williams
TI  - An $\protect \text{HP}^2$-bundle over $\protect \text{S}^4$ with nontrivial Â-genus
JO  - Comptes Rendus. Mathématique
PY  - 2021
SP  - 149
EP  - 154
VL  - 359
IS  - 2
PB  - Académie des sciences, Paris
UR  - https://doi.org/10.5802/crmath.156
DO  - 10.5802/crmath.156
LA  - en
ID  - CRMATH_2021__359_2_149_0
ER  - 
%0 Journal Article
%A Manuel Krannich
%A Alexander Kupers
%A Oscar Randal-Williams
%T An $\protect \text{HP}^2$-bundle over $\protect \text{S}^4$ with nontrivial Â-genus
%J Comptes Rendus. Mathématique
%D 2021
%P 149-154
%V 359
%N 2
%I Académie des sciences, Paris
%U https://doi.org/10.5802/crmath.156
%R 10.5802/crmath.156
%G en
%F CRMATH_2021__359_2_149_0
Manuel Krannich; Alexander Kupers; Oscar Randal-Williams. An $\protect \text{HP}^2$-bundle over $\protect \text{S}^4$ with nontrivial Â-genus. Comptes Rendus. Mathématique, Volume 359 (2021) no. 2, pp. 149-154. doi : 10.5802/crmath.156. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.5802/crmath.156/

[1] Boris Botvinnik; Johannes Ebert; David J. Wraith On the topology of the space of Ricci-positive metrics, Proc. Am. Math. Soc., Volume 148 (2020), pp. 3997-4006 | DOI | MR | Zbl

[2] Dan Burghelea The rational homotopy groups of Diff(M) and Homeo(M n ) in the stability range, Algebraic topology, Aarhus 1978 (Proc. Sympos., Univ. Aarhus, Aarhus, 1978) (Lecture Notes in Mathematics), Volume 763 (1979), pp. 604-626 | DOI | MR | Zbl

[3] Dan Burghelea; Richard Lashof Geometric transfer and the homotopy type of the automorphism groups of a manifold, Trans. Am. Math. Soc., Volume 269 (1982) no. 1, pp. 1-38 | DOI | MR | Zbl

[4] Dan Burghelea; Richard Lashof; Melvin Rothenberg Groups of automorphisms of manifolds, Lecture Notes in Mathematics, 473, Springer, 1975, vii+156 pages with an appendix (“The topological category”) by E. Pedersen | MR | Zbl

[5] Johannes Ebert; Oscar Randal-Williams Generalised Miller–Morita–Mumford classes for block bundles and topological bundles, Algebr. Geom. Topol., Volume 14 (2014) no. 2, pp. 1181-1204 | DOI | MR | Zbl

[6] F. Thomas Farrell; Wilderich Tuschmann Mini-workshop: Spaces and moduli spaces of Riemannian metrics, Oberwolfach Rep., Volume 14 (2017) no. 1, pp. 133-166 (abstracts from the mini-workshop held January 8–14, 2017) | DOI | MR | Zbl

[7] Bernhard Hanke; Thomas Schick; Wolfgang Steimle The space of metrics of positive scalar curvature, Publ. Math., Inst. Hautes Étud. Sci., Volume 120 (2014), pp. 335-367 | DOI | MR | Zbl

[8] Friedrich Hirzebruch Über die quaternionalen projektiven Räume, S.-B. Math.-Nat. Kl. Bayer. Akad. Wiss., Volume 1953 (1954), pp. 301-312 | MR | Zbl

[9] Friedrich Hirzebruch Topological methods in algebraic geometry, Classics in Mathematics, Springer, 1995, xii+234 pages (reprint of the 1978 edition) | MR | Zbl

[10] Nigel Hitchin Harmonic spinors, Adv. Math., Volume 14 (1974), pp. 1-55 | DOI | MR | Zbl

[11] Kiyoshi Igusa The stability theorem for smooth pseudoisotopies, K-Theory, Volume 2 (1988) no. 1-2, pp. 1-355 | DOI | MR | Zbl

[12] Oscar Randal-Williams An upper bound for the pseudoisotopy stable range, Math. Ann., Volume 368 (2017) no. 3-4, pp. 1081-1094 | DOI | MR | Zbl

[13] Thomas Schick The topology of positive scalar curvature, Proceedings of the International Congress of Mathematicians (Seoul 2014). Vol. II (2014), pp. 1285-1307 | MR | Zbl

[14] Charles T. C. Wall Surgery on compact manifolds, Mathematical Surveys and Monographs, 69, American Mathematical Society, 1999, xvi+302 pages (edited and with a foreword by A. A. Ranicki) | MR | Zbl

Cited by Sources:

Articles of potential interest

Mapping class groups of simply connected high-dimensional manifolds need not be arithmetic

Manuel Krannich; Oscar Randal-Williams

C. R. Math (2020)